Alert archive / Pennsylvania / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 16, 2008, 5:08 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2008, 5:08 PM EDT (21:08 UTC)
- Expired
- Jun 16, 2008, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 33 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 162111
FFWPBZ
PAC003-170015-
/O.NEW.KPBZ.FF.W.0005.080616T2108Z-080617T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 PM EDT MON JUN 16 2008
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
* UNTIL 815 PM EDT
* AT 500 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
FROM REPEATED HEAVY RAIN IN RICHLAND TOWNSHIP OF ALLEGHENY COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST OF THE RAIN HAS ENDED, BUT RUNOFF FROM THE THUNDERSTORMS WILL
CONTINUE.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 4067 8008 4066 7970 4064 7971 4062 7971
4061 7973 4060 7977 4059 7978 4060 8009
TIME...MOT...LOC 2108Z 180DEG 0KT 4063 7993
$$1 follow-up statement
000
WGUS71 KPBZ 162213
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT MON JUN 16 2008
PAC003-170015-
/O.CON.KPBZ.FF.W.0005.000000T0000Z-080617T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-
606 PM EDT MON JUN 16 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
ALLEGHENY COUNTY...
AT 605 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN
RICHLAND TOWNSHIP IN NORTHERN ALLEGHENY COUNTY.
HOUSES WERE FLOODED ON RAMSGATE ROAD AND NEAR THE INTERSECTION OF
ROUTE 910 AND GRUBS ROAD. ALSO, DEBRIS WASHED ONTO ROUTE 910.
IN ADDITION, DEER CREEK FLOODED GIBSONIA ROAD.
THE FLOOD WATERS ARE RECEDING, BUT WATER AND DEBRIS ARE STILL ON
SEVERAL ROADS IN THE RICHLAND TOWNSHIP AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4067 8008 4066 7970 4064 7971 4062 7971
4061 7973 4060 7977 4059 7978 4060 8009
TIME...MOT...LOC 2206Z 180DEG 0KT 4063 7993
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:18 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 16, 2:18 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 218 PM EDT MON JUN 16 2008 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTHEAST OF THE REGION THIS EVENING...PROMPTING THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. A MUCH COOLER AIR MASS WILL FOLLOW THIS BOUNDARY...WITH A SERIES OF DISTURBANCES PASSING ACROSS THROUGH MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... SURFACE COLD FRONT SHOULD CLEAR EASTERN COUNTIES AROUND 3Z. A VERY UNSTABLE AIRMASS IS IN PLACE AHEAD OF THIS BOUNDARY. STORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THIS BOUNDARY THIS AFTERNOON. WEAK RIDGE PUSHES EAST ACROSS THE AREA OVERNIGHT. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... A MID LEVEL TROUGH WILL REMAIN THROUGH WEDNESDAY...WITH A SERIES OF DISTURBANCES MOVING SOUTHEAST ACROSS THE REGION THROUGH THE FLOW. A MUCH COOLER AIRMASS WILL SINK SOUTH UNDER THIS TROUGH. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... MID LEVEL TROUGHING WILL LINGER THROUGH THE ENTIRE PERIOD...WITH SOME FLATTENING OF THE TROUGH OVER THE WEEKEND. TEMPERATURES WILL REMAIN BELOW CLIMATOLOGICAL NORMALS THROUGH THE PERIOD...WITH SOME MODERATION IN TEMPS TOWARD THE WEEKEND. WITH THE LINGERING TROUGH...LOW POPS POSSIBLE THROUGHOUT THE PERIOD. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... A COLD FRONT WILL CONTINUE TO SLIDE SOUTHEAST ACROSS THE REGION THIS AFTERNOON...INTO THIS EVENING. THE BOUNDARY SHOULD CLEAR EASTERN TERMINALS AROUND 03Z. STORMS WHICH FORM ALONG AND AHEAD OF THIS BOUNDARY COULD PRODUCE LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 KNOTS...IN ADDITION TO IFR CONDITIONS. PREVAILING VFR CONDITIONS ARE THEN EXPECTED OVERNIGHT BEHIND THE FRONT. A SERIES OF DISTURBANCES WILL MOVE THROUGH THE REGION TUESDAY THROUGH SATURDAY. WHILE CONDITIONS WILL PREVAIL AT VFR TUESDAY THROUGH SATURDAY...A FEW PERIODS OF IFR TO MVFR WILL BE POSSIBLE IN AND NEAR SHOWERS AND STORMS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 16, 1:16 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 116 PM EDT MON JUN 16 2008 OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021>023-041-171730- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 116 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ...SEVERE WEATHER POSSIBLE TODAY... SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ007>009-013>016-020>023-029>032-171730- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA- BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE- FAYETTE- 116 PM EDT MON JUN 16 2008 ...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ...SEVERE WEATHER POSSIBLE TODAY... SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUSE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 16, 3:23 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG ROWLESBURG 39.35N 79.68W
06/16/2008 PRESTON WV EMERGENCY MNGR
TRAILER HOME DAMAGE BY STRONG WINDS...BLOWN OFF ITS
FOUNDATION.
&&
JDARNLEYLocal storm report, Jun 16, 3:41 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL SARVER 40.73N 79.73W
06/16/2008 E0.75 INCH BUTLER PA TRAINED SPOTTER
&&
JDARNLEYLocal storm report, Jun 16, 3:55 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 4 NW GLEN CAMPBELL 40.85N 78.89W
06/16/2008 E1.00 INCH INDIANA PA TRAINED SPOTTER
&&
JDARNLEYLocal storm report, Jun 16, 3:57 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL SHADYSIDE 39.97N 80.75W
06/16/2008 E0.88 INCH BELMONT OH AMATEUR RADIO
&&
JDARNLEYLocal storm report, Jun 16, 4:10 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL WEXFORD 40.63N 80.05W
06/16/2008 E0.75 INCH ALLEGHENY PA TRAINED SPOTTER
&&
JDARNLEYLocal storm report, Jun 16, 4:23 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 2 N FREEPORT 40.71N 79.68W
06/16/2008 ARMSTRONG PA NWS EMPLOYEE
7 TO 8 TREES REPORT DOWN
&&
JDARNLEYThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:32 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson, Venango | 43 min |
| Jun 16, 1:43 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 62 min |
| Jun 16, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 31 min |
| Jun 16, 2:41 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 49 min |
| Jun 16, 3:08 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Mercer, Venango | 37 min |
| Jun 16, 3:27 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 48 min |
| Jun 16, 3:29 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Jefferson | 31 min |
| Jun 16, 3:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver | 49 min |
| Jun 16, 4:16 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 44 min |
| Jun 16, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Westmoreland | 23 min |
| Jun 16, 4:37 PM EDT | Areal Flood Advisory | PBZ | Allegheny | 3 hr |
| Jun 16, 4:50 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 40 min |
| Jun 16, 5:19 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Indiana, Westmoreland | 72 min |
| Jun 16, 5:57 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 33 min |
| Jun 16, 6:51 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 39 min |
| Jun 16, 7:04 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 41 min |
| Jun 16, 7:29 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington, Westmoreland | 46 min |
| Jun 16, 7:33 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 42 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.